September 29, 2022

Nursing Tip of the Day! - Fundamentals

Category: Fundamentals 
The majority of cases of sudden cardiac death can be attributed to ventricular fibrillation. Sustained ventricular tachycardia usually precedes VF and most commonly occurs in patients with coronary artery disease.

September 28, 2022

Nursing Tip of the Day! - Fundamentals

Category: Fundamentals 
If the patient is in ventricular tachycardia and hemodynamically unstable (hypotension), synchronized direct current cardioversion is first-line therapy. If the patient is stable, IV amiodarone, procainamide or sotalol is considered.

September 27, 2022

Nursing Tip of the Day! - Fundamentals

Category: Fundamentals 
Ventricular tachycardia that persists for at least 30 seconds or that requires electrical or pharmacological termination because of hemodynamic instability is known as sustained ventricular tachycardia.

September 26, 2022

Nursing Tip of the Day! - Fundamentals

Category: Fundamentals 
Adenosine does not produce hypotension to the degree that verapamil does If a total of 30 mg of adenosine does not successfully terminate paroxysmal supraventricular tachycardia, further doses of this agent are unlikely to be effective.

September 25, 2022

Nursing Tip of the Day! - Fundamentals

Category: Fundamentals 
If vagal maneuvers are unsuccessful or paroxysmal supraventricular tachycardia recurs after vagal maneuvers, second-line therapy is antiarrhythmic drugs. The drug of choice for paroxysmal supraventricular tachycardia is adenosine.

September 24, 2022

Nursing Tip of the Day! - Fundamentals

Category: Fundamentals 
Hemodynamically unstable paroxysmal supraventricular tachycardia requires synchronized direct current cardioversion to restore sinus rhythm in order to correct hemodynamic compromise.

September 23, 2022

Nursing Tip of the Day! - Fundamentals

Category: Fundamentals 
When the duration of AF is definitively known to be less than 48 hours, a prolonged period of anticoagulation is not necessary before electrical or pharmacological cardioversion because the risk of thromboembolism is deemed low.

September 22, 2022

Nursing Tip of the Day! - Fundamentals

Category: Fundamentals 
If AF has been present for more than 48 hours or for an unknown duration, cardioversion should not be performed acutely because of the risk of thromboembolism. These patients should be therapeutically anticoagulated.

September 21, 2022

Nursing Tip of the Day! - Fundamentals

Category: Fundamentals 
If a patient has hemodynamically unstable AFib or AFlutter (hypotension, syncope), immediate DCC is first-line therapy. If the patient is hemodynamically stable and has a rapid ventricular rate, the first priority is to control the ventricular rate.

September 20, 2022

Nursing Tip of the Day! - Fundamentals

Category: Fundamentals 
Initial vagal maneuvers may serve as both diagnostic and therapeutic purposes for certain arrhythmias. For example, carotid sinus massage may make the flutter waves in AF investigations more apparent.

September 19, 2022

Nursing Tip of the Day! - Fundamentals

Category: Fundamentals 
Atropine is a parasympatholytic drug that enhances both sinus nodal automaticity and AV nodal conduction through direct vagolytic action. Atropine blocks acetylcholine at parasympathetic neuroeffector sites.

September 18, 2022

Nursing Tip of the Day! - Fundamentals

Category: Fundamentals 
The most common adverse effects of adenosine include chest discomfort, dyspnea, flushing and headache. Sinus arrest can also occur. However, because of adenosine’s short half-life of 10 seconds, these adverse effects are short-lived.

September 17, 2022

Nursing Tip of the Day! - Fundamentals

Category: Fundamentals 
Adenosine is an antiarrhythmic drug used for converting PSVT to SR. It activates potassium channels and, by increasing the potassium current, hyperpolarizes the membrane potential, decreasing spontaneous SA nodal depolarization.

September 16, 2022

Nursing Tip of the Day! - Fundamentals

Category: Fundamentals 
Potential signs and symptoms of digoxin toxicity include heart block, ventricular arrhythmias, visual disturbances (blurred vision, yellow/green halos), dizziness, weakness, nausea, vomiting and diarrhea. Digoxin has a narrow therapeutic index.

September 15, 2022

Nursing Tip of the Day! - Fundamentals

Category: Fundamentals 
Hypokalemia, hypomagnesemia and hypercalcemia can predispose the myocardium to the toxic effects of digoxin. Concomitant drug therapy with agents such as amiodarone or verapamil can also increase serum digoxin concentrations.